Background: Ototoxicity is a significant complication of cisplatin treatment. Hearing loss can be symmetric or asymmetric, and may decline after therapy. This study examined the risks of asymmetric and late-onset hearing loss (LOHL) in cisplatin-treated pediatric patients with cancer. Methods: A retrospective review of 993 patients’ medical and audiological charts from August 1990 to March 2015 was conducted using stringent criteria to characterize patients with asymmetric hearing loss (AHL) or LOHL. Audiologic data were reviewed for 248 patients that received cisplatin to assess cisplatin-induced sensorineural hearing loss and its associated risk factors. Results: Of the patients evaluable for AHL, 26% exhibited this finding. Of those evaluable for LOHL, 42% of the patients’ hearing worsened more than 6 months after therapy completion. Radiation and type of cancer diagnosis were major risk factors for both AHL and LOHL. Furthermore, LOHL was linked to age of diagnosis, noncranial radiation, and longer audiologic follow-up. AHL was strongly associated with LOHL—60% of patients with AHL also had LOHL. Logistic regression analysis revealed that patients with AHL (OR 6.3, 95% CI: 2.2-17.8, P = 0.0005) or those receiving radiation (OR 3.2, 95% CI: 1.2-8.6, P = 0.02) were at greatest risk for LOHL. Conclusion: Children receiving cisplatin therapy are at risk for developing AHL and LOHL. Those that have received radiation and/or with AHL are at increased risk for further hearing decline. Long-term monitoring of these patients is important for early intervention as hearing diminishes.
|Journal||Pediatric Blood and Cancer|
|State||Published - Jan 2019|
- hearing loss